Hail, Centre
- When
- August 20, 1:10 PM EST
- Where
- Centre County, 2 mi S of Port Matilda
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.767, -78.050
Penny size hail /0.75 inch/ was reported 2 miles south of Port Matilda.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 20, 9:15 AM EST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 1015 AM EDT FRI AUG 20 2004 .SHORT TERM (REST OF TODAY THROUGH TONIGHT)... A FEW SHWRS MOVED ACROSS NORTHERN TIER EARLY THIS MORNING AND QUICKLY DIMINISHED AS THEY MOVED EAST. THIS AREA WILL BE THE FOCAL POINT THIS AFTERNOON WITH BEST UPPER LVL DYNAMICS FOR SVR WX. SPC HAS MOST OF CWA IN SLIGHT RISK AS OF 1230Z...EXCLUDING ONLY OUR FAR SE COUNTIES. CLOUDS IN THE VICINITY OF BOUNDARY TRYING TO KEEP SFC HEATING IN CHECK...HOWEVER ENOUGH MIXED LAYER INSTABILITY TO SUPPORT POTENTIAL STRONG/SVR STORM DEVELOPMENT. ETA/GFS DIFFER ON TIMING/TRACK OF SFC LOW/RAIN SHIELD FOR THIS AFT/EVE...WITH GFS TRACKING WV FURTHER EAST AND MAKING PCP EARLIER. ETA SHOWS A MORE WARM-SECTOR TYPE SCENARIO WITH MAIN PCP STARTING AFTER MIDNIGHT. OF COURSE...CONVECTION IS STILL VERY LIKELY GIVEN LIS -4 TO -6 AND SB CAPE NEAR 2000 J/KG PER 12Z KPIT SOUNDING. PWS (1.5+) ALSO INCREASING THROUGHOUT THE DAY ALONG WITH DECENT LLVL JET AND MOISTURE...ONLY ENHANCING SHRW/TSTRORM ACTIVITY. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 230 AM EDT FRI AUG 20 2004 AVIATION... AS TYPICAL FOR THIS TIME OF YEAR...WIDESPREAD MVFR CONDS DUE TO BR THIS MORNING...WITH SOME POCKETS OF IFR AS WELL. FOG WILL GRADUALLY BURN OFF AFTER SUNRISE...HOWEVER WITH A VERY HUMID AIRMASS IN PLACE...MVFR CONDS DUE TO HAZE WILL BE POSSIBLE IN MANY LOCATIONS TODAY. EXCEPT FOR SCT SHRA/TSRA THIS MORNING...BETTER CHANCE OF TSRA THIS AFTERNOON ACROSS WESTERN TERMINALS (KBFD/KJST)...THEN SPREADING EAST THIS EVENING. MVFR CONDS WILL ACCOMPANY STORMS...WITH HEAVY RAIN AND GUSTY WINDS LIKELY. SHORT TERM (TODAY THROUGH SUNDAY NIGHT)... SVR WX AND HEAVY RAINS ARE POSSIBLE IN THE NEXT 30 HRS...BUT THEN A BIG CHANGE COMES TO THE REGION. SHOWERS AND THUNDERSTORMS STILL ON-GOING AT THIS HOUR...BUT SEEM TO BE WANING. THE PESKY FRONTAL BOUNDARY SHOULD BEGIN TO LIFT TO THE NORTH LATER THIS MORNING AND PUT MOST OF THE REGION INTO THE WARM SECTOR. THIS WILL CREATE HHH CONDITIONS...ESP ACROSS THE LWR SUSQ. WL MENTION IT IN THE ZONES...AS HEAT INDICIES MIGHT REACH INTO THE MID/UPR 90S FOR A TIME THIS AFTN. THIS SOUP WILL FUEL SHRA/TSRA OVER THE NORTHERN HALF OF THE CWFA...AS A SFC LOW IS PROGGED TO MOVE OVER KFD LATE TODAY/EARLY TONIGHT. ONLY SCT THINGS SHOULD POP UP IN THE SOUTH TODAY...WITH THE LACK OF A TRIGGER AND A BIGGER CAP AS YOU MOVE SOUTH. SVR WX PARAMS GET NASTY OVER THE NRN HALF OF THE REGION THIS AFTN/EVE WITH >2000 CAPES...-4 TO -5 LI/S AND A LOT OF DEEP LAYER SHEAR (45 TO 50 KTS). HELICITIES COULD GET LOCALLY HIGH (>300) AS WINDS COULD BACK SIGNIFICANTLY (ESP NEAR THE WARM FRONT AND NEAR KIPT - AS THEY TEND TO GO TO A STRAIGHT EAST WIND IN SITUATIONS LIKE THIS) AS THE SFC LOW DEEPENS TO OUR WEST AS IT MOVES NEWRD. THIS WILL LIKELY LEAD TO SVR STORMS AND POSSIBLY TORNADOES. HEAVY RAIN IS A POSSIBILITY...ESP IN THE NWRN COUNTIES WHERE HPC AND MDL GUIDANCE PUT THE BULLSEYE OF UP TO 2 INCHES OF RAFL THROUGH THE NEXT 24-30 HRS. PWATS REACH NEAR 2 INCHES OVER MUCH OF OUR AREA...BUT MOST FOCUSED AREA OF HEAVY PRECIP SHOULD STAY RIGHT ALONG THE TRACK OF THE LOW (IN OUR NW COS). THANKFULY...THIS AREA HAS HAD ONLY A HALF OF AN INCH OF PRECIP FOR THE ENTIRE MONTH SO FAR. THEY MIGHT BE ABLE TO HANDLE THIS BETTER THAN SAY THE LWR SUSQ. WL MENTION HEAVY RAIN THIS AFTN/TONIGHT AT THIS POINT...BUT ALLOW LATER SHIFTS TO SEE IF A FLASH FLOOD WATCH WOULD BE NECESSARY. AS THE LOW PASSES IT WRAPS LOTS OF DRY AIR INTO THE REGION AND DRIES US UP BY LATE SAT MORNING. JUST A LINGERING SHOWER MIGHT BE FOUND IN THE LWR SUSQ IN THE AFTN ON SAT. OTHERWISE...BRIGHTER AND DRIER DAYS ARE AHEAD. LONG TERM (MONDAY THROUGH THURSDAY)... NO SIGNIFICANT CHANGES MADE TO THE GOING FORECAST...JUST A FEW TWEAKS TO A SOME OF THE GRIDS. DRY PATTERN SEEMING MORE LIKELY WITH EACH PASSING DAY...AS A BONAFIDE UPPER LEVEL RIDGE BUILDS ACROSS THE AREA BY TUESDAY. TEMPS WILL BE CLOSE TO SEASONAL AVERAGES FOR DAYTIME HIGHS...BUT SLIGHTLY COOLER THAN AVERAGE FOR NIGHTTIME LOWS DUE TO LOW MOISTURE CONTENT IN THE LOWER TROPOSPHERE. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && SHORT TERM (UPDATE)...STEINBUGL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 332 AM EDT FRI AUG 20 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-210731- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 332 AM EDT FRI AUG 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ALONG A STALLED-OUT FRONT OVER THE UPPER OHIO VALLEY TODAY. THE FRONT WILL LIFT SLIGHTLY NORTHWARD TODAY AS A WARM FRONT. THE HOT AND HUMID AIR FLOWING UP FROM THE SOUTH WILL FUEL SHOWERS AND THUNDERSTORMS TODAY...MAINLY THIS AFTERNOON AND INTO THE NIGHT. SEVERE THUNDERSTORMS WITH DAMAGING WINDS...AND ISOLATED TORNADOES...ARE POSSIBLE THIS AFTERNOON AND EVENING...MAINLY OVER THE NORTHERN HALF OF CENTRAL PENNSYLVANIA. HEAVY RAIN IS POSSIBLE FROM THIS AFTERNOON THROUGH THE NIGHT IN NORTHWESTERN PENNSYLVANIA...ALONG THE EXPECTED TRACK OF THE SURFACE LOW PRESSURE SYSTEM. MINOR FLOODING IS A POSSIBILITY AS THE THUNDERSTORMS MAY CONTAIN TORRENTIAL RAINS...BUT THE AREA WHERE THE HEAVIEST RAIN IS EXPECTED HAS BEEN RATHER DRY RECENTLY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS LIKELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1035 AM EDT FRI AUG 20 2004 PAZ036-056>059-063-210110- CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-LEBANON PA-PERRY PA- SCHUYLKILL PA- 1035 AM EDT FRI AUG 20 2004 ...SEVERE WEATHER OUTLOOK... A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ALONG A STALLED-OUT FRONT OVER THE UPPER OHIO VALLEY THIS AFTERNOON. THE FRONT WILL LIFT SLIGHTLY NORTHWARD AS A WARM FRONT. THE HOT AND HUMID AIR FLOWING UP FROM THE SOUTH WILL FUEL SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND INTO THE NIGHT. SEVERE THUNDERSTORMS WITH DAMAGING WINDS...AND ISOLATED TORNADOES...ARE POSSIBLE THIS AFTERNOON AND EVENING OVER MOST OF NORTHERN AND CENTRAL PENNSYLVANIA. IN ADDITION...HEAVY RAIN IS POSSIBLE THIS AFTERNOON THROUGH LATE TONIGHT IN NORTHWESTERN PENNSYLVANIA...ALONG THE EXPECTED TRACK OF THE SURFACE LOW PRESSURE SYSTEM. MINOR FLOODING IS A POSSIBILITY AS THE THUNDERSTORMS MAY CONTAIN TORRENTIAL RAINS...BUT THE AREA WHERE THE HEAVIEST RAIN IS EXPECTED HAS BEEN RATHER DRY RECENTLY. PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 049>053-210110- BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-COLUMBIA PA- ELK PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-MCKEAN PA-MIFFLIN PA- MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-POTTER PA-SNYDER PA- SOMERSET PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA- SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-UNION PA-WARREN PA- 1035 AM EDT FRI AUG 20 2004 ...SEVERE WEATHER OUTLOOK... A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ALONG A STALLED-OUT FRONT OVER THE UPPER OHIO VALLEY THIS AFTERNOON. THE FRONT WILL LIFT SLIGHTLY NORTHWARD AS A WARM FRONT. THE HOT AND HUMID AIR FLOWING UP FROM THE SOUTH WILL FUEL SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND INTO THE NIGHT. SEVERE THUNDERSTORMS WITH DAMAGING WINDS...AND ISOLATED TORNADOES...ARE POSSIBLE THIS AFTERNOON AND EVENING OVER MOST OF NORTHERN AND CENTRAL PENNSYLVANIA. IN ADDITION...HEAVY RAIN IS POSSIBLE THIS AFTERNOON THROUGH LATE TONIGHT IN NORTHWESTERN PENNSYLVANIA...ALONG THE EXPECTED TRACK OF THE SURFACE LOW PRESSURE SYSTEM. MINOR FLOODING IS A POSSIBILITY AS THE THUNDERSTORMS MAY CONTAIN TORRENTIAL RAINS...BUT THE AREA WHERE THE HEAVIEST RAIN IS EXPECTED HAS BEEN RATHER DRY RECENTLY.
The State College radar (KCCX), 18 km away, was scanning. The volume nearest the first event began at 18:10 UTC.
1 hail. Local standard time, as filed.
Penny size hail /0.75 inch/ was reported 2 miles south of Port Matilda.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421125.